High Wind, Guadalupe Mountains of Culberson County
- When
- March 31, 11:50 AM MST to 3:30 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
A strong cold front blew into West Texas resulting in strong northeast winds through the Guadalupe Pass.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong cold front blew into West Texas resulting in strong northeast winds through the Guadalupe Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 10:26 AM MST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 1226 PM CDT Sun Mar 31 2019 .DISCUSSION... Please see the 18Z aviation discussion below. && .AVIATION... VFR conditions will prevail through the forecast period with breezy E/SE winds. Increasing clouds are expected tonight, with potential for -RA or -RASN for portions of the area, mainly after 09Z. While the best chance appears to be at MAF and HOB, confidence and probability are still too low to include mention at this time. && .PREV DISCUSSION... /issued 451 AM CDT Sun Mar 31 2019/ DISCUSSION... Latest sfc obs show post-frontal gap winds have dropped below warning criteria for several hours now as pressure gradients have slackened, and so the High Wind Warning for KGDP has been canceled. With diminishing winds across the area, and despite high clouds in SW flow aloft streaming over the area, temps in nrn Lea County and the higher elevations have dropped to freezing or below. Similar temps are expected 24 hrs from now, and we've continued the SPS to highlight this. Otherwise, WV imagery shows an upper trough over SE UT, and this feature is forecast to dive SE through West Texas and Southeast New Mexico by 12Z Mon. Over the past few days, models have developed precip along the remnants of the cold front over the NE zones, but have been backing off on chances over the last 36 hrs or so. Still, -SHRA can't be ruled out as the trough moves thru tonight. Forecast soundings continue to hint at mid-levels saturated deep enough overnight for -SHSN, although lwr-levels are somewhat dry. However, temps should wet-bulb down once precip starts. QPFs look tepid, snow ratios ~ 5:1 at best, and w/warm soil temps, little to no accumulations are anticipated. Temps will warm a little behind the trough Monday, then climb to near-normal Tuesday under weak upper ridging. Tuesday, an upper trough is forecast to make landfall on the west coast near the OR/CA border, and quickly translate to the Rockies by 18Z Wed. As a result, Wednesday could be a windbag for us, w/critical fire wx conditions in the mix, especially SE NM as afternoon temps soar well- above normal, where they shall remain thru the extended. Thu night, another trough will make landfall near SoCal/Baja, and approach the area Friday. Long-range models develop a dryline mid-CWA by 00Z Sat, and back it up against the mtns by 06Z. This has all the makings of dryline convective event Friday night/Saturday, although this will likely change between now and then. Even so, models are in relatively good agreement on timing/placement of the trough that far out, and this looks to be our best chance for rain this forecast. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 53 34 60 42 / 0 20 10 0 Carlsbad 55 34 63 39 / 0 10 0 0 Dryden 61 41 64 43 / 0 20 0 0 Fort Stockton 56 36 62 44 / 0 20 10 0 Guadalupe Pass 49 31 56 44 / 0 10 0 0 Hobbs 52 31 60 38 / 0 20 10 0 Marfa 56 31 63 35 / 0 0 0 0 Midland Intl Airport 54 35 60 42 / 0 20 10 0 Odessa 54 34 60 41 / 0 20 10 0 Wink 57 35 63 40 / 0 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 149 PM CDT Sun Mar 31 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 149 PM CDT Sun Mar 31 2019 /1249 PM MDT Sun Mar 31 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A rain/snow mix is possible across Southeast New Mexico and the northern Permian Basin late tonight. No accumulation is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A rain/snow mix is possible early Monday morning across Southeast New Mexico and the northern Permian Basin. No accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815554.